'The Pill' May Increase the Risk of DepressionOct 3, 2016
Birth Control Caused Depression Prone To Teenagers
A large study suggests that women who use hormonal methods of birth control, such as "the pill," may have an increased risk of developing depression, with teenagers possibly being the most vulnerable. Researchers said that findings confirm the association between hormonal birth control and depression symptoms, HealthDay News reports.
"Mood changes" are already listed by manufacturers, including new or increased depression, on their products' warning list of potential side effects. This new study of over 1 million women strengthens the evidence of a connection, said Dr. Ojvind Lidegaard of the University of Copenhagen, Denmark. Lidegaard remarked that women with a history of depression might want to consider non-hormonal contraception such as intrauterine devices (IUDs) that release copper to stop sperm from fertilizing the egg.
An obstetrician-gynecologist, Dr. Jill Rabin, not involved in the study said, "We all need to be cognizant of the fact that hormones can have effects on mood." She is co-chief of the division of ambulatory care at Women's Health Programs-PCAP Services, at Northwell Health, in New Hyde Park, New York, according to MedlinePlus.
Dr. Rabin said that girls and women should be routinely asked by doctors if they have a history of depression symptoms when discussing birth control options. She adds, there are many choices, including lower-dose hormonal options.
Lidegaard's Used Denmark's System To Track Women Taking Birth Control
Lidegaard's team used Denmark's system of national health databases for the study to track over 1 million women aged 15 to 34 between 2000 and 2013. They were followed for about 6 years. In that time, women on hormonal birth control were anywhere from 23 percent to two times more likely to start an antidepressant, compared with women not on hormonal contraceptives. The risks were larger when the researchers focused on young women aged 15 to 19.
Teens using hormonal patches or vaginal rings, or IUDs containing progestin, were approximately 3 times more likely to be prescribed an antidepressant as opposed to other teens. Teens on the traditional "pill" that contains estrogen and progestin, had an 80 percent higher risk of starting an antidepressant. Those taking the progestin-only "mini-pill" had a twofold greater risk, said MedlinePlus.
The study results were published online September 28 in the Journal of American Medical Association: Psychiatry.